Warfarin May Not Mix Well with Other Medicines


Warfarin (Coumadin) is a medicine that quite a few people take to prevent blood clots. Taking too much of it can cause unintentional bleeding. However, even taking the right dose can lead to bleeding problems if you also take certain antibiotics to treat an infection. Some antibiotics can cause higher levels of warfarin in the body.

One 75-year-old woman learned this after she went to the emergency room with a very large, blood-filled bruise on her leg. She had been taking warfarin for several months and then started taking the antibiotic Bactrim DS (trimethoprim and sulfamethoxazole) for a bladder infection. The combination of medicines had caused the large bruise on her leg. If you take warfarin and then need antibiotics, remind your doctors about the warfarin. You may need more frequent blood tests such as the international normalized ratio (INR), or even a dose change while you are taking the antibiotic. Also let your pharmacist know if you are taking warfarin when you pick up any other prescription medicines. This way he or she can check your medicine list for any other possible side effects from taking warfarin with other medicines.

Created on January 1, 2006

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work